That term… “No Pain, No Gain”. Ha, Lie!! For me, pain is absolutely debilitating physically and mentally. No “gain” for me. Pain causes me to “rethink” my life when I am so incredibly miserable. I know pain has a biological, physiological purpose, to alert us there’s something wrong, something going on… but geezzz, can’t there be an “off” switch for it, once we get the message.
I remember all the pains I had from FUN things I used to be able to do. Outdoor sports, horses, playing with my kids, family trips, animals, etc. Muscular pain from that was annoying, and yes painful, but it has a positive cause. There is not positive purpose, except the physiological awareness-alarm, to this awful, take my breath away pain I’ve had since steroids wore off last Thursday, July 5th, my 8th SCT anniversay.
Here’s what happened:
You can see from my previous post, I managed to have a fun 4th of July, of course because of DEX STEROIDS masking side effects from my chemo day before lol. But on the way home July 3rd, I caused a crazy, stupid, random injury to myself by swallowing water wrong!! Yes, swallowing water wrong! I always try to hydrate well prior to and after my Darzalex infusion, and speaking of that, I must grab a water bottle NOW to hydrate for my 2:00pm, FIRST ZOMETA infusion…
Anyway, on the way home Tues July 3, I took a big swig of water as I was driving, and managed to swallow it wrong, which for me, causes me to need to choke, spit out, cough and sneeze all the same time. This reaction has been exaggerated since my SCT, so something must have changed in my Esophagus? So anyway, in that split second event, I had to choose to spit out in my car, or suppress, repress the choke, sneeze, cough. Well I made the STUPID choice to repress, suppress, restrain that urge, and pushed down the cough, sneeze, choke, awkwardly swallowing the water. You know that feeling when you repress a sneeze. Bad for anyone, but super bad move on my part, as apparently sitting seat belted in, I managed to jar and shock my body into a horrible muscle spasm!
I immediately felt a shocking sharp, searing, tearing, stabbing blot of pain, pinching and ripping in to my Left side rib, chest area, under my bra. Absolutely took my breath away. I kept driving, tried deep breathing, adjusting my posture, and doing mini stretches at the red lights. (Yes, I routinely take the street route home after chemo just in case I am not ok, and can easily pull over). But thanks to Dex steroids, I didn’t feel incapacitated at that time and continued home. For the rest of evening and into July 4th, I felt a deep suppressed pain, but it was definitely masked, buried deep, unbeknownst to me, ready to attack in the next several days.
The 40mg steroids I took Tuesday morning suppressed and masked the pain for about 48 hours, but I could feel the deep intense pain coming on, in the middle of the night, Thursday. By this time, I had already done 2 of the 4 Zarxio injections to up my WBCs, so I thought maybe the pain was exacerbated by that, or was being caused by what Zarxio Neupogen is supposed to do… grow more White Cells fast.
Late Friday night, I Googled Left side pain, and was alarmed that it could be my spleen or other vital organs, which is a side effect from Zarxio! I continued to read more about muscle pain, tearing, spasms, and causes, and the good and bad of steroids, as the pain intensified. I learned there is definitely muscle weakening and “muscle wasting” from steroids, and there’s differences between all the different types of steroids, Dexamethasone being the strongest. It was too late to get myself to Urgent Care, so I took more Advil, and a muscle relaxant I’ve had on hand for times like this. Made me think of how many times since Myeloma, I’ve had excruciating muscular pain, tears, spasms…
“Prednisone is 4 to 5 times more potent than Hydrocortisone and has a longer duration of action, perhaps 12 hours or more. Dexamethasone is 40 to 50 times more potent than hydrocortisone and even longer-acting, 18 to 24 hours.
“Steroid myopathy is damage to the muscle fibers caused by treatment with corticosteroids, such as prednisone, cortisone, dexamethasone and fludrocortisone or overproduction of steroids associated with Cushing’s disease. Myopathy causes changes in muscle fibers, including atrophy (shrinkage), lipid (fatty) deposits, necrotic (dead) areas and increased interstitial (connective) tissue between fibers. You may have severe damage to the muscles while the muscles appear normal in size.”
“Muscle wasting, weakness with Dexamethasone
myopathy is the most common type of drug-induced myopathy
commonly used glucocorticoid can cause myopathy, it is implicated more often
with the fluorinated glucocorticoid preparations, such as dexamethasone,
triamcinolone, and betamethasone. Switching to a
non-fluorinated agent are associated with improvement in muscle weakness.”
And in the middle of all this, when Advil quieted my horrible pain just a tiny window, I took our Box Turtle to the Vet to have his nails and beak trimmed. I had made and cancelled this appointment too many times, so between immobilizing moments, Dot the Turtle had his pedicure :))
(Sincere apologies to those reading this who have much more intense life challenges than me.)